Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 59, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 9, 2013, 8:05 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2013, 8:05 PM HST (06:05 UTC)
- Expired
- Nov 9, 2013, 11:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 92 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736 WGHW50 PHFO 100605 FFWHFO HIC003-100900- /O.NEW.PHFO.FF.W.0059.131110T0605Z-131110T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 805 PM HST SAT NOV 9 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1100 PM HST * AT 754 PM HST...WAIKANE STREAM GAGE REPORTED RIVER STAGE OVER 6 FEET. RADAR DATA SHOW MORE HEAVY RAINS WITH RATES OF 2 INCHES PER HOUR ARE MOVING INTO THE AREA. DUE TO THE CONTINUNING HEAVY RAIN...STREAMS ACROSS WINDWARD OAHU CAN QUICKLY RISE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAIE...KAHUKU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2170 15802 2175 15796 2139 15776 2140 15787 $$ HUI/FOSTER
1 follow-up statement
904 WGHW70 PHFO 100739 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 939 PM HST SAT NOV 9 2013 HIC003-100900- /O.CON.PHFO.FF.W.0059.000000T0000Z-131110T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 939 PM HST SAT NOV 9 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1100 PM HST... AT 930 PM HST...RAIN GAGE AT WAIHEE REPORTED HEAVY RAIN WITH RATE OVER 2 INCHES PER HOUR. EVEN THOUGH RIVER GAGES READINGS ACROSS THE WINDWARD OAHU REVEALED STAGE LEVELS ARE LOWERING...RADAR DATA INDICATED MORE HEAVY RAIN WILL CONTINUE TO AFFECT THE AREA. THE AREA OF HEAVY RAIN IS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... LAIE...KAHUKU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2170 15802 2175 15796 2139 15776 2140 15787 $$ HUI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 4:00 PM HST, 4 hours 5 minutes earlier.
Area forecast discussion, Nov 9, 4:00 PM HST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SAT NOV 9 2013 .SYNOPSIS... A COLD UPPER LEVEL TROUGH AND A MOIST AIRMASS WILL LEAD TO UNSTABLE CONDITIONS AND THE POTENTIAL FOR HEAVY RAIN ACROSS THE STATE THIS WEEKEND. CONDITIONS WILL BE MOST UNSTABLE ACROSS THE SMALLER ISLANDS...WHERE THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. A SHEAR LINE NORTH OF THE AREA WILL MOVE SOUTH THROUGH SUNDAY NIGHT... BRINGING AN INCREASE IN SHOWERS AND STRONGER NORTHEASTERLY WINDS. WINDS AND RAIN WILL DIMINISH BY MID-WEEK...ALTHOUGH WE MAY SEE AN INCREASE IN SHOWERS AGAIN LATE IN THE WEEK. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH AXIS NEAR KAUAI/OAHU ORIENTED NEARLY EAST TO WEST. THIS TROUGH IS MOVING SOUTHEAST SLOWLY. A STRONGER SHORTWAVE IS LOCATED LESS THAN 500 MILES NORTH OF KAUAI. THIS TROUGH IS MOVING TO THE SOUTH AT 20 MPH. AT THE SURFACE...A SHEAR LINE IS LOCATED LESS THAN 100 MILES NORTH OF KAUAI. THE CLOUDS ASSOCIATED WITH THE SHEAR LINE HAVE A RAGGED APPEARANCE ON SATELLITE IMAGERY. A SECOND SURFACE BOUNDARY IS LOCATED ABOUT 400 MILES NORTH OF KAUAI. THE 00Z SOUNDING FROM LIHUE SHOWS AN UNSTABLE AIRMASS WITH A WEAK INVERSION NEAR 24KFT...BUT NOT ENOUGH TO INHIBIT DEEP CONVECTION. AN UNMODIFIED PROFILE SHOWS ABOUT 1400 J/KG OF MIXED LAYER CAPE. THE HILO SOUNDING SHOWS SOMEWHAT WARMER MID-LEVEL TEMPERATURES...AND ALSO A WEAK INVERSION AROUND 9KFT. THIS INVERSION IN ENOUGH TO CAP DEEP CONVECTION. PRECIPITABLE WATERS HAVE INCREASED NOTICEABLY DURING THE PAST 12 HOURS...AND RANGE FROM 1.91 INCHES IN LIHUE TO 1.76 INCHES IN HILO. THE UPPER TROUGH OVER KAUAI/OAHU WILL BE REINFORCED BY THE NEXT TROUGH DIGGING SOUTHWARD. CONDITIONS REMAIN UNSTABLE...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. WE HAVE RECEIVED NUMEROUS REPORTS OF RAINFALL RATES OVER 1 INCH PER HOUR FROM RAIN GAGES ON KAUAI/OAHU/MAUI...AND A FEW 2-3 INCH REPORTS FROM KAUAI AND OAHU. THIS ACTIVITY HAS CONTINUED THROUGH THE AFTERNOON...WHICH WOULD OTHERWISE BE A NORMAL DIURNAL MINIMUM. THE SECOND SHORTWAVE CURRENTLY NEAR 29N IS EXPECTED TO DIG SOUTHWARD TO KAUAI LATE TONIGHT. THIS IMPULSE WILL PROVIDE ADDITIONAL UPPER LEVEL SUPPORT FOR AN AIRMASS THAT IS ALREADY UNSTABLE. IT WILL ALSO HELP TO PROPEL THE SHEAR LINE CURRENTLY TO OUR NORTH DOWN ACROSS THE ISLANDS... ENHANCING THE AMOUNT OF LOW-LEVEL MOISTURE. WHILE THE BOUNDARY MAY PROVIDE A LOW-LEVEL FOCUS FOR CONVECTIVE DEVELOPMENT...THE 12Z GFS AND ECMWF SHOW IT WEAKENING AS IT MOVES ACROSS THE STATE. THIS SEEMS REASONABLE GIVEN THE INCREASINGLY RAGGED APPEARANCE TO THE CLOUD FEATURES ASSOCIATED WITH IT. HOWEVER...WITH ACTIVITY EXPECTED TO CONTINUE TO THROUGH THE NIGHT...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SMALLER ISLANDS. HEAVY RAINS WILL REMAIN FOCUSED ALONG WINDWARD SECTIONS. SPOTTERS HAVE ALSO REPORTED A COUPLE THUNDERSTORMS NEAR KAUAI...AND IR SATELLITE SHOWS A FEW ENHANCED COLD CLOUD TOPS EMBEDDED WITHIN THE SHOWER BANDS. THEREFORE WE WILL KEEP THE MENTION OF THUNDER FOR TONIGHT AND SUNDAY FOR ALL EXCEPT THE BIG ISLAND. AT THIS TIME WE DO NOT ANTICIPATE MUCH IN THE WAY OF ORGANIZED SEVERE WEATHER. WHILE BULK SHEAR VALUES ARE HIGH...IT IS NOT COMMON TO GET ORGANIZED SEVERE THUNDERSTORMS WITH STRONG TRADE WINDS AT THE SURFACE. BRIEF PULSE SEVERE MAY BE POSSIBLE...BUT NOT UNTIL LATER IN THE WEEKEND AS MID-LEVEL TEMPERATURES FALL OFF A COUPLE DEGREES WITH THE NEXT UPPER TROUGH. THE SHEAR LINE JUST NORTH OF KAUAI IS EXPECTED TO WEAKEN AS IT MOVES SOUTHWARD ACROSS THE STATE. HOWEVER...IT WILL PROVIDE A FOCUS FOR MOISTURE THAT WILL PASS MAUI COUNTY ON SUNDAY AND TO THE BIG ISLAND BY SUNDAY NIGHT. 12Z MODELS HAVE BEEN CONSISTENT OVER THE PAST SEVERAL DAYS SHOWING A STRONG 1050MB HIGH DEVELOPING FAR NORTH-NORTHWEST OF THE STATE. STRONG AND GUSTY NORTHEASTERLY WINDS ASSOCIATED WITH THIS HIGH WILL FILL IN BEHIND THE SHEAR LINE. BREEZY CONDITIONS ARE EXPECTED ACROSS THE STATE...ALTHOUGH WE DO NOT ANTICIPATE A HIGH WIND ADVISORY AT THIS TIME. NORMALLY A STRONG SUBSIDENCE INVERSION WOULD ACCOMPANY SUCH A STRONG HIGH...WHICH WOULD HELP TO FUNNEL WINDS OVER THE TERRAIN AND LEAD TO POSSIBLE DAMAGING DOWNSLOPE WINDS ACROSS LEEWARD SECTIONS. HOWEVER WITH THE UPPER TROUGH OVER THE STATE WE WILL REMAIN UNSTABLE AND FREE OF AN INVERSION. INTO THE EXTENDED FORECAST...THERE IS A GENERAL CONSENSUS BETWEEN THE GFS/ECMWF/CANADIAN/NAVGEM WITH RESPECT TO THE GENERAL PATTERN... SHOWING A CUTOFF LOW DEVELOPING FAR NORTHEAST OF THE STATE AND RETROGRADING WESTWARD AS ADDITIONAL ENERGY DIGS INTO THE BACKSIDE OF THE LOW. HOWEVER...DIFFERENCES PERSIST WITH THE TIMING AND PLACEMENT OF INDIVIDUAL FEATURES...SO THE EXTENDED WILL CONTINUE TO FEATURE MORE OF A BROAD-BRUSHED PATTERN. BY MONDAY INTO TUESDAY...WINDS WILL START TO WEAKEN AS THE LOW TO OUR NORTH NORTHEAST STRENGTHENS AND SHIFTS THE RIDGE SOUTHWARD TOWARDS THE ISLANDS. A BRIEF PERIOD OF DRIER LOW-LEVEL AIR IS EXPECTED EARLY TO MID WEEK BEHIND THE SHEAR LINE. HOWEVER...BOTH THE GFS AND ECMWF SHOW A WEAK INVERTED TROUGH DEVELOPING NEAR THE STATE LATE IN THE WEEK AS A NEW UPPER LEVEL TROUGH DIGS DOWN TO OUR LATITUDE. THIS SYSTEM MAY BRING AN INCREASE IN MOISTURE FROM THE SOUTHEAST...LEADING TO ANOTHER PERIOD OF WET WEATHER LATE IN THE NEW WEEK. && .AVIATION... AN INCREASE IN CLOUDS AND SHOWERS OVER MUCH OF THE AREA REQUIRED THE ISSUANCE OF AN AIRMET FOR MOUNTAIN OBSCURATION. THESE CONDITIONS MAY CONTINUE WELL INTO THE NIGHT AS MOISTURE LINGERS NEAR THE STATE. THERE IS ALSO A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD FORM FROM TIME TO TIME AROUND THE AREA. && .MARINE... TRADE WINDS WILL INCREASE FURTHER TONIGHT AND SUNDAY AS THE SHEAR LINE MOVES DOWN THE ISLAND CHAIN. THE HANALEI AND WAIMEA BAY BUOYS HAVE BEEN REPORTING SIGNIFICANT WAVE HEIGHTS ABOVE 10 FEET...WHICH IS AT LEAST 2 FEET HIGHER THAN THE GUIDANCE FROM THE WAVE WATCH III MODEL. A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE COASTAL WATERS...AND THESE CONDITIONS WILL SPREAD TO ALL COASTAL WATERS BY SUNDAY. TRADE WIND SPEEDS MAY APPROACH GALE FORCE OVER SOME PARTS OF THE COASTAL WATERS FROM SUNDAY INTO MONDAY. EXPECT THE TRADES TO GRADUALLY TAPER OFF MONDAY INTO TUESDAY. INCREASING NORTH AND NORTHWEST SWELLS WILL PRODUCE LARGER SURF ALONG EXPOSED NORTH FACING SHORES OF MOST ISLANDS THROUGH THIS EVENING. A LARGE...SHORT-PERIOD NORTH NORTHEAST SWELL IS EXPECTED TO BUILD FROM TONIGHT THROUGH SUNDAY. THIS SWELL WILL LIKELY PRODUCE SURF HEIGHTS NEAR THE HIGH SURF ADVISORY THRESHOLDS ALONG EXPOSED NORTH AND EAST FACING SHORES OF THE ISLANDS FROM SUNDAY INTO MONDAY...AND MAY ALSO CAUSE PROBLEMS WITH SURGES IN NORTH FACING HARBORS. ANOTHER SIGNIFICANT NORTH SWELL ARRIVING TUESDAY NIGHT WILL LIKELY BUILD WELL ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH FACING SHORES ON WEDNESDAY. IN FACT...SURF ALONG NORTH FACING SHORES MAY APPROACH THE HIGH SURF WARNING CRITERIA WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST SUNDAY FOR BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS. SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM HST SUNDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY LEEWARD WATERS- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS. SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY FOR OAHU LEEWARD WATERS-MAALAEA BAY. SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM HST SUNDAY FOR KAUAI LEEWARD WATERS-MAUI COUNTY WINDWARD WATERS. && PUBLIC...BRAVENDER MARINE...HOUSTON/BRAVENDER AVIATION...BURKE
In the hours before
Local storm report, Nov 9, 2:16 PM HST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
216 PM HST SAT NOV 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD HANALEI 22.21N 159.50W
11/09/2013 KAUAI HI EMERGENCY MNGR
HANALEI BRIDGE CLOSED AS OF 205PM DUE TO WATER CROSSING
THE ROADWAY.
&&
LJOHNSONLocal storm report, Nov 9, 3:30 PM HST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT NOV 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD WAIKANE 21.50N 157.85W
11/09/2013 OAHU IN HONOLULU HI EMERGENCY MNGR
DEPARTMENT OF EMERGENCY MANAGEMENT REPORTS 1 TO 1.5 FEET
OF WATER ON KAMEHAMEHA HIGHWAY AND WAIHEE ROAD.
&&
DWROELocal storm report, Nov 9, 6:21 PM HST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
621 PM HST SAT NOV 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD HANALEI 22.21N 159.50W
11/09/2013 KAUAI HI EMERGENCY MNGR
KAUAI CIVIL DEFENSE REPORTED KUHIO HIGHWAY AT HANALEI IS
CLOSED DUE TO FLOODING.
&&
NHUILocal storm report, Nov 9, 7:08 PM HST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
708 PM HST SAT NOV 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 3 SW KAILUA 21.37N 157.77W
11/09/2013 HONOLULU HI EMERGENCY MNGR
OAHU EMERGENCY OFFICIAL REPORTED FALLING ROCK ON THE
SHOULDER OF PALI HIGHWAY KAILUA BOUND.
0530 PM FLASH FLOOD 1 NW PEARL CITY 21.41N 157.98W
11/09/2013 HONOLULU HI EMERGENCY MNGR
OAHU EMERGENCY MANAGER REPORTED MUDSLIDE AT WAIHONA
STREET/PLACE. POLICE OFFICERS MOVED BIG ROCKS OFF THE
ROADWAY AND MAINTENANCE CREW CLEANED UP MUD FROM SIDEWALK
AREA.
&&
NHUIThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 2:06 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 2:42 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 9, 3:45 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 47 hr |
| Nov 9, 5:42 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 8:35 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 10:52 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 9, 11:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 12:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 1:38 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Nov 10, 1:52 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Nov 10, 2:05 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Nov 10, 4:16 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 8:59 AM HST | Wind Advisory | HFO | Honolulu, Kauai, Kalawao | 24 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.